Geodesic distance in planar graphs

J. Bouttier, Philippe Di Francesco, E. Guitter

Research output: Contribution to journalArticlepeer-review


We derive the exact generating function for planar maps (genus zero fatgraphs) with vertices of arbitrary even valence and with two marked points at a fixed geodesic distance. This is done in a purely combinatorial way based on a bijection with decorated trees, leading to a recursion relation on the geodesic distance. The latter is solved exactly in terms of discrete soliton-like expressions, suggesting an underlying integrable structure. We extract from this solution the fractal dimensions at the various (multi)-critical points, as well as the precise scaling forms of the continuum two-point functions and the probability distributions for the geodesic distance in (multi)-critical random surfaces. The two-point functions are shown to obey differential equations involving the residues of the KdV hierarchy.

Original languageEnglish (US)
Pages (from-to)535-567
Number of pages33
JournalNuclear Physics B
Issue number3
StatePublished - Jul 28 2003
Externally publishedYes

ASJC Scopus subject areas

  • Nuclear and High Energy Physics


Dive into the research topics of 'Geodesic distance in planar graphs'. Together they form a unique fingerprint.

Cite this